Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 86, NWS Phoenix, AZ

September 25, 2019Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 25, 2019, 2:19 PM MST for Yuma County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2019, 2:19 PM MST (21:19 UTC)
Expired
Sep 25, 2019, 5:38 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 17 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2019-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WGUS55 KPSR 252119
FFWPSR
AZC027-260115-
/O.NEW.KPSR.FF.W.0086.190925T2119Z-190926T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
219 PM MST Wed Sep 25 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Southwestern Yuma County in southwestern Arizona...

* Until 615 PM MST.

* At 219 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Yuma and Somerton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3248 11420 3236 11425 3249 11472 3252 11474
      3258 11474 3268 11467 3259 11431

$$

MS
2 follow-up statements
256 
WGUS75 KPSR 252242
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
342 PM MST Wed Sep 25 2019

AZC027-260115-
/O.CON.KPSR.FF.W.0086.000000T0000Z-190926T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
342 PM MST Wed Sep 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
SOUTHWESTERN YUMA COUNTY...

At 341 PM MST, radar and gauge reports indicated thunderstorms had 
moved out of the warned area. Runoff from earlier rainfall will 
impact area roads and washes.

Some locations that will experience flooding include...
Yuma and Somerton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3248 11420 3236 11425 3249 11472 3252 11474
      3258 11474 3268 11467 3259 11431

$$

MS
598 
WGUS75 KPSR 260038
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
538 PM MST Wed Sep 25 2019

AZC027-260048-
/O.CAN.KPSR.FF.W.0086.000000T0000Z-190926T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
538 PM MST Wed Sep 25 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN YUMA COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3248 11420 3236 11425 3249 11472 3252 11474
      3258 11474 3268 11467 3259 11431

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 1:30 PM MST, 49 minutes earlier.

Area forecast discussion, Sep 25, 1:30 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
130 PM MST Wed Sep 25 2019

.SYNOPSIS...
Shower and thunderstorm chances increase substantially this
afternoon and evening, lasting through Thursday as a strong upper
level disturbance slowly moves through the region. Heavy rainfall
and localized flooding will be the main hazard with the expected
activity with the highest potential occurring late this afternoon
through tonight. This weather system will finally move east of the
region Friday with drying conditions expected this weekend and
only slight chances for rain across the higher terrain late in the
weekend. Temperatures will remain well below seasonal normals
into the first part of next week.

&&

.DISCUSSION...
An upper-level low is well-defined this morning on water vapor
imagery, with the center located near the mouth of the lower
Colorado River. Thick cloud mid-level cloud cover within a broad
area of upper diffluence has streamed northward across
southern/central Arizona, but is thinning quickly this afternoon.
This may inhibit destabilization and delay more robust convective
development until the late afternoon across the Phoenix area into
Pinal County. The more intense thunderstorm activity is still expected
closer to the upper-level low, where substantial diurnal heating
is resulting in relatively greater destabilization. Scattered to
widespread thunderstorm development is likely to develop across
Yuma County, and may include parts of southwest Maricopa, La Paz,
and Imperial Counties this afternoon. Heavy rain capable of
producing flash flooding, and strong wind gusts, remain the
primary threats. The atmosphere is drier compared to on Monday,
with PW values near 1.4 inches, but the coverage of thunderstorms
combined with the semi- organized nature of convection should
enhance the flash-flood threat. HREF guidance mean suggests
localized spots of 1-3 inches of rain will be possible.

Expecting thunderstorm chances to increase this evening across
south-central Arizona as the upper low slowly moves northeastward
while weakening. This should maintain shower and thunderstorm
activity across the Phoenix area into western Arizona overnight
and into early Thursday morning. Persistent upper-level diffluence
along the eastern flank of the upper-low cyclonic circulation will
maintain forcing for ascent for continued regeneration of
thunderstorm activity for several hours. Given the marginal
instability present, still expecting thunderstorm coverage to
remain isolated to scattered during this period. However, upslope
enhancement could result in a few favored areas receiving
significant amounts of rainfall. WPC has maintained a marginal
risk for much of western/central Arizona, and a slight risk for La
Paz/northern Yuma Counties, for excessive rainfall on Thursday.
Although mid-level lapse rates will be poor, still cannot rule out
some strong wind gusts and small hail with stronger storms on
Thursday.

By Friday, this long lasting upper level low will finally weaken
and lift northeast into New Mexico. This will provide overall
subsident and drying conditions over the region, but moisture will
not be fully scoured out. A deep Pacific low is also shown to
dive southward through the Pacific Northwest on Friday becoming
nearly stationary over the Great Basin beginning Saturday. This
will increase height packing aloft over the Desert Southwest while
keeping an overall cooler airmass in place. Below to well below
normal temperatures will continue through the rest of this week
with highs mostly in the middle 80s to lower 90s across the lower
deserts. Though there is still quite a bit of uncertainty, rain
chances may return late Saturday through potentially early next
week for mostly the Arizona high terrain. Moisture levels with
this next system look too low to present much of a rain threat as
the low slowly moves southward into our area. As this deep low
remains nearly stationary just to our north through early next
week, it will provide us with continued below to well-below normal
temperatures.

&&

.AVIATION...Updated at 1845Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Periods of showers and thunderstorms along with gusty, shifting
winds continues to be the biggest aviation concerns through the TAF
period. Easterly 5-10 knot winds will gradually veer towards a more
S-SE direction this afternoon. Late this afternoon, gusty southerly
cross winds are expected to develop as convective activity develops
well to the south, then tracks slowly northward towards the great
Phoenix area.

Significant aviation disruptions are still expected late this
afternoon into this evening as thunderstorms move northward into the
region. The most likely arrival time for storms into the Phx area
terminals is in the 02-04Z range, but there is still a fair amount
of uncertainty in the forecast. Strong wind gusts, frequent
lightning, and small hail are possible with any storms along with
reduced visibilities due to blowing dust ahead of the storms and
heavy rainfall with the storms. The most likely wind direction of
the outflows is now a southeasterly one, but cannot rule out brief
periods of more westerly winds from some of the storms.

The main band of storm activity should shift north and west of the
region later this evening, but it looking fairly likely that at
least some shower activity will persist into the night and into
early Thursday, thus have included VCSH in the TAFS for now. There
is a slight chance for TS as well, but confidence is too low to
include it in the TAFS at this time. Another active day for
showers/TS looks to be on tap for Thursday, but confidence in the
timing of these storms is too low at this point to put anything more
than VCSH in the TAFS at this time.

Southeast California/Southwest Arizona including KIPL and KBLH:

Significant aviation disruptions due to convective activity are
still expected today/tonight across most of the region as storms
developing over southwest Arizona and northern Mexico by late
morning or early afternoon move northeast into the terminals by late
afternoon/early evening. Strong wind gusts, frequent lightning, and
small hail are possible with any storms along with reduced
visibilities due to blowing dust ahead of the storms and heavy
rainfall with the storms. KIPL will most likely get thunderstorm
activity earlier than KBLH due to their closer proximity to the
closed upper low, but KBLH has the potential for a much longer
period of thunderstorms this evening. Thus, now we have TEMPO TSRA
groups from 23-01Z at KIPL and 02-04Z at KBLH, with a longer period
of convection in the vicinity beyond that for KBLH. The main band of
storm activity should shift north and west of the region late this
evening, but it looking fairly likely that at least some shower
activity will persist into the night and into early Thursday, thus
have included VCSH in the TAFS for now.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
A slight chance for showers and thunderstorms may exist Saturday
afternoon, but otherwise much drier conditions are expected into
the middle of next week with temperatures below normal. Daytime
RH values will generally remain above 15% with good overnight
recovery. Winds will be somewhat stronger on Sunday but will
otherwise be fairly light and favor diurnal trends.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to submit reports through Thursday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Thursday afternoon for AZZ530>559-561-
     562.

CA...Flash Flood Watch through Thursday afternoon for CAZ560-561-564-
     565-567>570.

&&

DISCUSSION...Rogers/Kuhlman
AVIATION...Percha/Hopper
FIRE WEATHER...Rogers/Deems

In the hours before

Special weather statement, Sep 25, 12:15 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1215 PM MST Wed Sep 25 2019

AZZ532-535-536-252015-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
1215 PM MST Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
115 PM MST...

At 1215 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles south of Wellton, or 24 miles southeast of Fortuna Foothills,
moving west at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Yuma
County.

LAT...LON 3230 11416 3240 11451 3264 11440 3247 11401
      3227 11409
TIME...MOT...LOC 1915Z 104DEG 18KT 3240 11411

AD
Special weather statement, Sep 25, 1:13 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
113 PM MST Wed Sep 25 2019

AZZ532-535-536-252115-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
113 PM MST Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
215 PM MST...

At 112 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Ligurta, or 17 miles south of Fortuna Foothills. This
storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Yuma
County.

LAT...LON 3240 11451 3262 11443 3260 11402 3227 11408
TIME...MOT...LOC 2012Z 102DEG 4KT 3243 11430

AD
Special weather statement, Sep 25, 1:39 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
139 PM PDT Wed Sep 25 2019

CAZ564-565-569-252130-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Palo Verde Valley CA-
139 PM PDT Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IMPERIAL COUNTY
UNTIL 230 PM PDT...

At 139 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Algodones Dunes, or 23 miles west of Martinez Lake,
moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central
Imperial County.
This includes CA Route 78 between mile markers 42 and 56.

LAT...LON 3315 11473 3299 11468 3287 11503 3313 11511
TIME...MOT...LOC 2039Z 077DEG 19KT 3305 11485

AD
Special weather statement, Sep 25, 2:05 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
205 PM MST Wed Sep 25 2019

AZZ532-252145-
Yuma AZ-
205 PM MST Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
245 PM MST...

At 204 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Fortuna Foothills, moving west at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Yuma, Somerton, Gadsden and San Luis.

This includes AZ Route 195 between mile markers 5 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3248 11480 3251 11482 3254 11481 3255 11479
      3256 11481 3262 11481 3263 11478 3273 11471
      3263 11444 3257 11438 3239 11446
TIME...MOT...LOC 2104Z 108DEG 15KT 3252 11449

SDB
Special weather statement, Sep 25, 2:08 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
208 PM MST Wed Sep 25 2019

AZZ530-531-252200-
Kofa AZ-Parker Valley AZ-
208 PM MST Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND
NORTHWESTERN YUMA COUNTIES UNTIL 300 PM MST...

At 207 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Kofa Wildlife Refuge, or 30 miles north of
Martinez Lake, moving west at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern La Paz
and northwestern Yuma Counties.
This includes AZ Route 95 between mile markers 79 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3347 11422 3332 11412 3321 11451 3344 11459
TIME...MOT...LOC 2107Z 078DEG 14KT 3339 11429

SDB
Special weather statement, Sep 25, 2:18 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
218 PM MST Wed Sep 25 2019

AZZ535-252200-
Southeast Yuma County AZ-
218 PM MST Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
300 PM MST...

At 217 PM MST, Doppler radar was tracking a strong thunderstorm 27
miles south of Mohawk, or 41 miles west of Ajo, moving west at 35
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3244 11340 3226 11341 3228 11405 3253 11398
TIME...MOT...LOC 2117Z 095DEG 31KT 3235 11358

Rogers

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 5:43 PM MSTAreal Flood AdvisoryPSRMaricopa12 hr
Sep 25, 12:15 PM MSTSpecial Weather StatementPSRYuma60 min
Sep 25, 1:08 PM MSTDust Storm AdvisoryPSRYuma97 min
Sep 25, 1:13 PM MSTSpecial Weather StatementPSRYuma62 min
Sep 25, 2:05 PM MSTSpecial Weather StatementPSR40 min
Sep 25, 2:08 PM MSTSpecial Weather StatementPSRLa Paz52 min
Sep 25, 2:12 PM MSTSevere Thunderstorm WarningPSRYuma35 min
Sep 25, 2:18 PM MSTSpecial Weather StatementPSRYuma42 min
Sep 25, 2:58 PM MSTSpecial Weather StatementPSR47 min
Sep 25, 3:16 PM MSTSpecial Weather StatementPSRYuma74 min
Sep 25, 3:44 PM MSTSpecial Weather StatementPSR61 min
Sep 25, 4:00 PM MSTFlash Flood WarningPSRLa Paz4 hr
Sep 25, 4:45 PM MSTSpecial Weather StatementPSR45 min
Sep 25, 4:58 PM MSTSpecial Weather StatementPSRYuma47 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.